Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Green Bay, WI

July 5, 2024Waupaca County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 5, 2024, 11:37 AM CDT for Waupaca County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2024, 11:37 AM CDT (16:37 UTC)
Expired
Jul 5, 2024, 2:30 PM CDT
In force
3 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
None

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS53 KGRB 051637
FFWGRB
WIC135-051930-
/O.NEW.KGRB.FF.W.0002.240705T1637Z-240705T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
1137 AM CDT Fri Jul 5 2024

...FLASH FLOOD EMERGENCY FOR MANAWA...

The National Weather Service in Green Bay has issued a

* Flash Flood Warning for...
  Central Waupaca County in northeastern Wisconsin...

* Until 230 PM CDT.

* At 1137 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Manawa. Between 3 and 6 
  inches of rain have fallen. Flash flooding is already occurring.

  FLASH FLOOD EMERGENCY for Manawa. This is a PARTICULARLY DANGEROUS 
  SITUATION. SEEK HIGHER GROUND NOW!

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses. Emergency
           Management has requested residents to shelter in place
           due to ongoing flooding within a one mile radius of
           Manawa.

* Some locations that will experience flash flooding include...
  Manawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4445 8890 4445 8893 4447 8893 4447 8890

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

Bersch
1 follow-up statement
661 
WGUS73 KGRB 051926
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
226 PM CDT Fri Jul 5 2024

WIC135-051936-
/O.EXP.KGRB.FF.W.0002.000000T0000Z-240705T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Waupaca WI-
226 PM CDT Fri Jul 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT THIS AFTERNOON FOR 
CENTRAL WAUPACA COUNTY...

Flooding is no longer expected to pose a threat for additional 
rainfall. However, a flash flood warning continues for areas 
downstream of the Manawa Dam due to its failure. Residents are urged 
to move to higher ground. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 700 PM CDT for portions of 
central, east central, and northeast Wisconsin.

&&

LAT...LON 4445 8890 4445 8893 4447 8893 4447 8890

$$

Bersch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:41 AM CDT, 4 hours 56 minutes earlier. Its key messages:

  • Areas of showers and some thunderstorms are expected today. The primary threat from storms will be locally heavy downpours.
  • River and stream levels will remain elevated into the weekend.
  • On and off chances for rain/storms continue through early next week as upper-level flow remains unsettled.
Area forecast discussion, Jul 5, 6:41 AM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
641 AM CDT Fri Jul 5 2024

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- Areas of showers and some thunderstorms are expected today. The
  primary threat from storms will be locally heavy downpours.

- River and stream levels will remain elevated into the weekend.

- On and off chances for rain/storms continue through early next
  week as upper-level flow remains unsettled.

&&

.DISCUSSION...
Issued at 302 AM CDT Fri Jul 5 2024

Short Term...Today...Tonight...and Saturday

Shower and thunderstorm coverage into this evening is primary
focus in the short term. Mid-level low is spinning over southern
MN while weak sfc low is over southwest WI. Arc of showers and
isolated thunder is crossing northeast WI with area of steadier
and heavier showers over northern WI into central MN. Thus far
this system has drastically underperformed in our CWA in terms of
rainfall amounts and heavy rainfall potential, so that limits the
flooding risk going forward. Think lighter QPF thus far is due in
part to limited instability to boost rainfall rates by time the
showers reached our area last evening and also PWATS barely up to
1.50 inches which is only up to 125 percent of normal. Do expect
showers to increase this morning into the afternoon as the mid-
level low tracks across the area.

Thunder has been quite limited so far but do expect an uptick in
thunder toward daybreak this morning as theta-e advection and
elevated instability combine ahead of the mid-level low and sfc
low. Best chance for thunder impacting more of the area though
will occur late morning into the afternoon as the lift from the
mid-level low and steeper lapse rates/MLCAPEs building to 800J/kg
interact with some daytime "heating" (relative term as highs today
will be below normal in the mid 60s north to the lower 70s
south). Following MLCAPEs, expect thunder potential all areas
through midday then shifting to mainly south of highway 29 the
rest of the afternoon. Wind fields are not strong with the system
as mid-upper jets are displaced to the east and southeast over the
central Great Lakes. Thus effective shear is weak so am not expecting
any severe weather. Heavy downpours would be the main threat from
storms as PWATs don't change much from what they are early this morning.

Lingering showers end early, then it turns mainly dry tonight. Cool
advection in wake of the trough and departing sfc low will keep
skies partly to mostly cloudy. Hint of some sprinkles at times
northeast WI, ending by daybreak Sat. Majority of Sat looks dry,
but with approaching shortwave trough and weak warm air advection
resulting in MLCAPEs reaching 500-1000J/kg, did include small
chances for showers and storms most areas during peak heating.
Also is signal for convergence along Michigan lake breeze which
could also support pop-up shower or storm later Saturday, very
isolated coverage. That said even with these small chances for
rain, plenty of dry time is expected on Saturday with highs
bouncing back into the mid 70s lakeside to low 80s inland.

Long Term...Saturday Night Through Thursday

Not many changes to the extended as an active pattern remains
through the middle of next week. Next chances for moderate rain
will arrive Sunday afternoon, becoming more robust into Monday
morning. There is still uncertainty regarding rainfall amounts,
although current ensemble guidance seems to hone in on east-
central Wisconsin to receive the bulk of the precip. Definitely
worth keeping an eye on given that east-central Wisconsin is
currently vulnerable to flooding given recent bouts of heavy rain.

Weekend precip chances... As upper-level ridging over the Pacific
struggles to build onshore, much of the central CONUS will be
left under a persistent troughing regime through mid-week. This
pattern will maximize opportunities for perturbations/weak
impulses to bring chances for rain and storms to the forecast
area. Best chances look to be Sunday afternoon through Monday
morning as a surface low and attendant cold front track across
the upper Mississippi Valley. Moisture content appears to be
favorable for periods of moderate to heavy rain during this time
as a surge of Gulf moisture places a narrow corridor of 1.75 inch
PWATs (~125% of normal) along the lakeshore. Some diurnally-driven
storms will also be possible Sunday afternoon and evening as
resultant instability exceeds 1,000 J/kg. However, the big
question will be whether or not the bullseye of highest rainfall
misses off to the east over the lake.

Rest of the extended... Rain/storm chances will continue through
Wednesday as several embedded impulses circulate through a
longwave trough. An end to the current wet pattern may then be in
sight toward the end of the extended as long-range models show
upper-level ridging settling in across the CONUS. This may signal
the beginning of a warmer/drier summer pattern, although only time
will tell.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 640 AM CDT Fri Jul 5 2024

A mid level low and sfc low will move slowly from southern
Minnesota to northern Wisconsin and produce occasional showers and
isolated thunderstorms today. The activity will diminish this
evening as it settles south of Wausau to Green Bay and Manitowoc.

Flight conditions are variable to start the TAF period with mainly
MVFR to VFR. Expect some lowering to mainly IFR/MVFR today with
greatest risk of IFR farther inland from Lake Michigan. Ceilings
and visibilities will improve later this afternoon into this evening.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....JLA/Goodin
AVIATION.......JLA
Hazardous weather outlook, Jul 5, 10:42 AM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1042 AM CDT Fri Jul 5 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061545-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1042 AM CDT Fri Jul 5 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

The chance of storms will continue through the afternoon. The
greatest chance for storms will be south of highway 29. Severe
storms are not expected, but locally heavy rain may lead to
isolated flooding, particularly in urban and low lying areas.

Some rivers and streams will continue to run above bankfull due
to recent and expected rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some rivers and streams will continue to run above bankfull due
to recent and expected rainfall.

On and off chances for showers and thunderstorms will continue
through early next week. Although the severe weather threat is
low, locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any flooding to the National
Weather Service in Green Bay.

LMZ521-522-541>543-061545-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1042 AM CDT Fri Jul 5 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today. Any thunderstorms will pose a
threat to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On and off chances for thunderstorms are possible through early
next week. Any thunderstorms will pose a threat to mariners.

MPC

In the hours before

Local storm report, Jul 5, 7:52 AM CDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
752 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 E Ogdensburg          44.46N 88.98W
07/05/2024  M1.24 Inch       Waupaca            WI   Cocorahs

            Cocorahs station WI-WP-3 Ogdensburg 2 E.

0725 AM     Rain             3 E Winchester          46.23N 89.83W
07/05/2024  M1.15 Inch       Vilas              WI   Mesonet

            Mesonet station EW6920 Winchester.

0500 AM     Rain             1 WNW Iola              44.50N 89.13W
07/05/2024  M1.02 Inch       Waupaca            WI   Cocorahs

            Cocorahs station WI-WP-11 Iola 0.4 SSW.

&&

24-hour rain totals
Local storm report, Jul 5, 10:11 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1011 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Rain             1 WSW Manawa            44.46N 88.92W
07/05/2024  M2.80 Inch       Waupaca            WI   Public

            Since 830 AM this morning.

&&
Local storm report, Jul 5, 10:36 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1036 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      1 NW Manawa             44.46N 88.92W
07/05/2024                   Waupaca            WI   Law Enforcement

            Downtown streets are being flooded with cars
            being stranded. 4.65 inches of rainfall
            since 830 AM this morning.

&&
Local storm report, Jul 5, 10:51 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1051 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     Flood            2 NE Symco              44.53N 88.88W
07/05/2024                   Waupaca            WI   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

1041 AM     Flood            1 N Symco               44.52N 88.90W
07/05/2024                   Waupaca            WI   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&
Local storm report, Jul 5, 11:00 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1100 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Flash Flood      Manawa                  44.46N 88.92W
07/05/2024                   Waupaca            WI   Fire Dept/Rescue

            Water rescues near North Bridge Street and
            Industrial Ave. Nursing home being
            evacuated.

&&
Local storm report, Jul 5, 11:36 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1136 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flash Flood      Manawa                  44.46N 88.92W
07/05/2024                   Waupaca            WI   Law Enforcement

            Latest from the county has, Union street,
            North Bridge street, Howard street and
            Industrial Drive are flooded. Beach street
            has been washed away.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:17 PM CDTSpecial Weather StatementGRBWood43 min
Jul 5, 9:57 AM CDTAreal Flood AdvisoryGRBWaupaca27 min
Jul 5, 10:24 AM CDTFlash Flood WarningGRBWaupaca3 hr
Jul 5, 11:02 AM CDTAreal Flood AdvisoryGRBWaupaca3 hr
Jul 5, 11:26 AM CDTAreal Flood AdvisoryGRBOutagamie, Waupaca3 hr
Jul 5, 11:32 AM CDTFlood WatchGRBBrown, Calumet, Manitowoc, Outagamie, Waupaca, Waushara and 1 more6 hr
Jul 5, 12:08 PM CDTAreal Flood AdvisoryGRBOutagamie3 hr
Jul 5, 12:31 PM CDTFlash Flood WarningGRBOutagamie3 hr
Jul 5, 12:37 PM CDTFlash Flood WarningGRBWaupaca9 hr
Jul 5, 12:51 PM CDTAreal Flood AdvisoryGRBBrown, Manitowoc3 hr
Jul 5, 1:11 PM CDTAreal Flood AdvisoryGRBWaupaca3 hr
Jul 5, 1:23 PM CDTFlash Flood WarningGRBBrown, Calumet, Manitowoc3 hr
Jul 5, 1:48 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc3 hr
Jul 5, 2:08 PM CDTAreal Flood AdvisoryGRBKewaunee2 hr
Jul 5, 3:16 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie117 min
Jul 5, 3:16 PM CDTRiver Flood WarningGRBWaupaca18 hr

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.